Restarting anticoagulation therapy after warfarin-associated intracerebral hemorrhage

Daniel O. Claassen, Noojan Kazemi, Alexander Y. Zubkov, Eelco F.M. Wijdicks, Alejandro Rabinstein

Research output: Contribution to journalArticle

91 Citations (Scopus)

Abstract

Background: Reinitiating warfarin sodium therapy in a patient with a recent warfarin-related intracerebral hemorrhage (WAICH) is a difficult clinical decision. Therefore, it is important to assess the outcome of resumption or discontinuation of warfarin therapy after WAICH. Objective: To compare patients who survived an episode of WAICH and restarted warfarin therapy with a group of WAICH patients who did not resume warfarin therapy. Design, Setting, and Patients: We conducted a follow-up study from November 1, 2001, through December 31, 2005, in a cohort from a single center. Long-term outcome was assessed at last clinical follow-up or via questionnaire. Main Outcome Measures: Recurrent WAICH and thromboembolic events. Results: Fifty-two patients were discharged from the hospital after a diagnosis of WAICH. Four patients were lost to follow-up. Mean follow-up among all patients was 43 (range, 1-108) months. Of the 23 patients who restarted warfarin therapy, 1 had a recurrent nontraumatic WAICH, 2 had traumatic intracerebral hemorrhages, and 2 had major extracranial hemorrhages. Of the 25 patients who did not restart warfarin therapy, 3 had a thromboembolic stroke, 1 had a pulmonary embolus, and 1 had a distal arterial embolus. Conclusions: Restarting warfarin therapy in patients with a recent WAICH is associated with a low risk of recurrence, but patients are subjected to known, substantial risks of warfarin use. Withholding warfarin therapy is associated with a risk of thromboembolization.

Original languageEnglish (US)
Pages (from-to)1313-1318
Number of pages6
JournalArchives of Neurology
Volume65
Issue number10
DOIs
StatePublished - Oct 1 2008

Fingerprint

Cerebral Hemorrhage
Warfarin
Therapeutics
Therapy
Embolism
Traumatic Cerebral Hemorrhage
Lost to Follow-Up

ASJC Scopus subject areas

  • Arts and Humanities (miscellaneous)
  • Clinical Neurology

Cite this

Restarting anticoagulation therapy after warfarin-associated intracerebral hemorrhage. / Claassen, Daniel O.; Kazemi, Noojan; Zubkov, Alexander Y.; Wijdicks, Eelco F.M.; Rabinstein, Alejandro.

In: Archives of Neurology, Vol. 65, No. 10, 01.10.2008, p. 1313-1318.

Research output: Contribution to journalArticle

Claassen, Daniel O. ; Kazemi, Noojan ; Zubkov, Alexander Y. ; Wijdicks, Eelco F.M. ; Rabinstein, Alejandro. / Restarting anticoagulation therapy after warfarin-associated intracerebral hemorrhage. In: Archives of Neurology. 2008 ; Vol. 65, No. 10. pp. 1313-1318.
@article{ea591de0578542f98731617b79d6a8f7,
title = "Restarting anticoagulation therapy after warfarin-associated intracerebral hemorrhage",
abstract = "Background: Reinitiating warfarin sodium therapy in a patient with a recent warfarin-related intracerebral hemorrhage (WAICH) is a difficult clinical decision. Therefore, it is important to assess the outcome of resumption or discontinuation of warfarin therapy after WAICH. Objective: To compare patients who survived an episode of WAICH and restarted warfarin therapy with a group of WAICH patients who did not resume warfarin therapy. Design, Setting, and Patients: We conducted a follow-up study from November 1, 2001, through December 31, 2005, in a cohort from a single center. Long-term outcome was assessed at last clinical follow-up or via questionnaire. Main Outcome Measures: Recurrent WAICH and thromboembolic events. Results: Fifty-two patients were discharged from the hospital after a diagnosis of WAICH. Four patients were lost to follow-up. Mean follow-up among all patients was 43 (range, 1-108) months. Of the 23 patients who restarted warfarin therapy, 1 had a recurrent nontraumatic WAICH, 2 had traumatic intracerebral hemorrhages, and 2 had major extracranial hemorrhages. Of the 25 patients who did not restart warfarin therapy, 3 had a thromboembolic stroke, 1 had a pulmonary embolus, and 1 had a distal arterial embolus. Conclusions: Restarting warfarin therapy in patients with a recent WAICH is associated with a low risk of recurrence, but patients are subjected to known, substantial risks of warfarin use. Withholding warfarin therapy is associated with a risk of thromboembolization.",
author = "Claassen, {Daniel O.} and Noojan Kazemi and Zubkov, {Alexander Y.} and Wijdicks, {Eelco F.M.} and Alejandro Rabinstein",
year = "2008",
month = "10",
day = "1",
doi = "10.1001/archneur.65.10.1313",
language = "English (US)",
volume = "65",
pages = "1313--1318",
journal = "Archives of Neurology",
issn = "0003-9942",
publisher = "American Medical Association",
number = "10",

}

TY - JOUR

T1 - Restarting anticoagulation therapy after warfarin-associated intracerebral hemorrhage

AU - Claassen, Daniel O.

AU - Kazemi, Noojan

AU - Zubkov, Alexander Y.

AU - Wijdicks, Eelco F.M.

AU - Rabinstein, Alejandro

PY - 2008/10/1

Y1 - 2008/10/1

N2 - Background: Reinitiating warfarin sodium therapy in a patient with a recent warfarin-related intracerebral hemorrhage (WAICH) is a difficult clinical decision. Therefore, it is important to assess the outcome of resumption or discontinuation of warfarin therapy after WAICH. Objective: To compare patients who survived an episode of WAICH and restarted warfarin therapy with a group of WAICH patients who did not resume warfarin therapy. Design, Setting, and Patients: We conducted a follow-up study from November 1, 2001, through December 31, 2005, in a cohort from a single center. Long-term outcome was assessed at last clinical follow-up or via questionnaire. Main Outcome Measures: Recurrent WAICH and thromboembolic events. Results: Fifty-two patients were discharged from the hospital after a diagnosis of WAICH. Four patients were lost to follow-up. Mean follow-up among all patients was 43 (range, 1-108) months. Of the 23 patients who restarted warfarin therapy, 1 had a recurrent nontraumatic WAICH, 2 had traumatic intracerebral hemorrhages, and 2 had major extracranial hemorrhages. Of the 25 patients who did not restart warfarin therapy, 3 had a thromboembolic stroke, 1 had a pulmonary embolus, and 1 had a distal arterial embolus. Conclusions: Restarting warfarin therapy in patients with a recent WAICH is associated with a low risk of recurrence, but patients are subjected to known, substantial risks of warfarin use. Withholding warfarin therapy is associated with a risk of thromboembolization.

AB - Background: Reinitiating warfarin sodium therapy in a patient with a recent warfarin-related intracerebral hemorrhage (WAICH) is a difficult clinical decision. Therefore, it is important to assess the outcome of resumption or discontinuation of warfarin therapy after WAICH. Objective: To compare patients who survived an episode of WAICH and restarted warfarin therapy with a group of WAICH patients who did not resume warfarin therapy. Design, Setting, and Patients: We conducted a follow-up study from November 1, 2001, through December 31, 2005, in a cohort from a single center. Long-term outcome was assessed at last clinical follow-up or via questionnaire. Main Outcome Measures: Recurrent WAICH and thromboembolic events. Results: Fifty-two patients were discharged from the hospital after a diagnosis of WAICH. Four patients were lost to follow-up. Mean follow-up among all patients was 43 (range, 1-108) months. Of the 23 patients who restarted warfarin therapy, 1 had a recurrent nontraumatic WAICH, 2 had traumatic intracerebral hemorrhages, and 2 had major extracranial hemorrhages. Of the 25 patients who did not restart warfarin therapy, 3 had a thromboembolic stroke, 1 had a pulmonary embolus, and 1 had a distal arterial embolus. Conclusions: Restarting warfarin therapy in patients with a recent WAICH is associated with a low risk of recurrence, but patients are subjected to known, substantial risks of warfarin use. Withholding warfarin therapy is associated with a risk of thromboembolization.

UR - http://www.scopus.com/inward/record.url?scp=54049102857&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=54049102857&partnerID=8YFLogxK

U2 - 10.1001/archneur.65.10.1313

DO - 10.1001/archneur.65.10.1313

M3 - Article

VL - 65

SP - 1313

EP - 1318

JO - Archives of Neurology

JF - Archives of Neurology

SN - 0003-9942

IS - 10

ER -